Get your Health question answered in 3 easy steps

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking lithum sr tablets 400 mg with divaa OD 500 for long. Can i discontinue this now?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Mon, 24 Dec 2012 in Mental Health
Question: Hi i am taking lithum sr tablets 400 mg daily one during time along with divaa OD 500 1 tab since 2 years ,my doctor says it is only a maintenance dose since i was taking higher dose earlier sinceabout 5 years .
Now i want to discontinue it since ,I am feeling better , in fact I feel it is affecting my concentration and working capacity.... Please advice
doctor
Answered by Dr. Jonas Sundarakumar 7 hours later
Hello and welcome to Healthcare Magic.

Both Lithium SR and Divaa (Divalproex sodium) are mood stabilizing medication, from which I presume that you are suffering from a Bipolar disorder. Now, you have to understand that Bipolar disorder is a kind of psychiatric disorder which requires long term medication and there is always a risk of relapse if medication is discontinued.

There is no clear-cut period till which the medication has to be continued, but the duration of treatment varies from person to person and depends on a number of factors. So, in order to advise you better, I will need the following clarifications:

- How long have you been absolutely symptom-free?

- How severe was your last mood episode (mania or depression)?

- How many episodes of depression or mania have you had so far?

- Have you had any episodes after discontinuing medication before?

- Are you likely to be under any stressful situation due to work, family or personal problems in the near future?

- Do you consume alcohol or any other substances of abuse?

Please get back to me with these clarifcations, so that I advise you accordingly.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 6 hours later
I will reply all your questions after studying my history , but mean while I feel due to this medication I have problem of Concentration and reduction of working capacity or I cannot tackle 2-3 problems simultaneously As I used to do before medication.
Also I feel that due to medication my emotions have become little blunt both XXXXXXX happy" as well as XXXXXXX sad"..... Please advice only this part till I send you the details youn have asked for.

Regards.
XXXXXXX
doctor
Answered by Dr. Jonas Sundarakumar 16 hours later
Hello XXXXXXX

These problems which you are facing, namely, the decreased concentration and the "emotional blunting" could indeed be a side effect of long-term mood-stabilizers, especially Lithium. I see that you are currently on two different mood stabilizers - if the problems which you are experiencing are causing you significant distress, then we can consider very gradually tapering down and stopping the Lithium and maintaining you on Divaa (but you may need a higher dose of this). Anyway, do get back to me with the other details which I had asked for and I shall advise you on what is the best treatment strategy to follow.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 10 hours later
Here i am trying to answer your questions

1) I am symptom free since december 2009

2) compared to 1 st symptom in the year 2003.....
( started with lithusun sr 400 x 2 times... + cap. Prodes 20 mg(daily one)+ tab. Trazine-H (daily one) + tab. Oliza 5 mg ( daily one). )
.......the last sympton was in may 2006 and it was about 50% of the first symptom.( here I was taking la lithium 300 mg daily 1 tab + nexito 5mg daily 2tabs + + tab symbal 20 mg daily 2 times )
.....and now since december 2009 i am taking the dose mentioned by me i.e lithusun sr 400 mg daily one and Diva OD 500 daily One during bed time

3)no. Of episodes of depression ......... only two started with year 2003 and the next one in year in the year 2006 as mentioned above.

4) I have not discontinued the medication till now , only if at all it might have missed for 2-3 days during travelling etc. there i did not find any difference.

5) i dont foresee any severe or major family or buisness stress or problem in near future

6) no i dont consume any substance of abuse

Regards
XXXXXXX

doctor
Answered by Dr. Jonas Sundarakumar 17 hours later
Hello again and thanks for the clarifications.

From your clinical history, I infer that you have suffered from only 2 episodes of depression and no episodes of mania. You have also been tried on different anti-depressant medication in the past and your doctor must have decided to add on a mood stabilizer, in order to prevent further episodes or relapses. Now, you mention that you have been doing very well on mood stabilizers alone currently. But, unfortunately, you are experiencing side effects such as poor concentration, emotional blunting / insensitivity, etc. Like I had mentioned before, these problems are likely to be as a result of the side effects of Lithium.

My opinion is that, you definitely need to continue some form of mood stabilizing medication, but not necessarily Lithium. There are two options here: One is to increase the dose of Divaa so that you can be maintained on one mood stabilizer alone. The other option is to substitute Lithium with some other mood stabilizer, without such side effects, for example Lamotrigine. Now, the stopping or changing of Lithium must be done very gradually, in order to avoid any relapse or rebound depression. Usually this is done by first increasing the new medication step by step, and then gradually reducing the old medication step by step.

So, I would advise you to discuss these options with your psychiatrist, so that appropriate modifications can be made in your treatment. It is better to do the modification under the close monitoring of your doctor, so that it is safe and even if any problems may arise, they can be tackled immediately.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on Lamitor

doctor1 MD

Hi, my son is five years old and suffering from left hemiparesis since birth, first time seizure was monitored at two years. Second time three years but last one and half years seizure was not occurred due to valparine 7.5 ml twice and frisium 5mg...

doctor1 MD

Hello. Im 27 yrs old and have had high blood pressure since I was 15. I take lamictal everyday. My blood pressure is normally in safe range. For the past three weeks I have been so bloated and never have the urge to urinate, nor do I hardly ever urinate. I have gained about 15 lbs in this last three weeks. Any insight or advice I would greatly appreciate.

doctor1 MD

I would like to start a family. I am 41. I take medication for epilepsy, 200mg lamotrigine and 450mg phenytoin daily but have been seizure free for a number of years. I have regular menstral cycles and am not aware of any other fertilty issues. I also take 5mg of folic acid daily. Should i be able to conceive naturally and have a healthy pregnancy?

doctor1 MD

hi i am feeling heavyness on my heart, yesterday i ate cheese pasta, currently my left hand is strech and i feel that blood is passing in my body slowly slowly.... i took angesid in the afternoon it relif a little bit but still same feeling.. i am also taking blood pressure med also which are (Norvasc 5 mg)( Normopress genric name losartan potassium), (Lamnet genric name Lamotrigine)& (Loprin)...

doctor1 MD

sir my sqpt levelis 92. how i can reduce this to its level to 40. what i should eat and what i should not . can i controlit in a week because they is a job in which ishould pass this liver test

doctor1 MD

my name is XXXXXXX XXXX from XXXXXXX i was diagnosed for epilepsy / encephalitis in 2012 november and was in coma for 45 days i m 36 years old i was a chain smoker but i stopped smoking since 7 months but i chew tobacco every day and having...